Alert archive / Oklahoma / Tornado Warnings in 1992

Tornado Warning 45, NWS Norman, OK

September 21, 1992Bryan County, Oklahoma

NWS Norman, OK issued this tornado warning at Sep 21, 1992, 4:58 PM CDT for Bryan County, Oklahoma. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 21, 1992, 4:58 PM CDT (21:58 UTC)
Expired
Sep 21, 1992, 5:30 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Whole counties

County Bryan County, OK

What was reported inside it

TimeReportWhereRemark
Sep 21, 5:20 PM CDTHail 1.75Bryan, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1992-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1992-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 212200
TOROKC
OKC013-212230-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
458 PM CDT MON SEP 21 1992
 
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  530 PM CDT
FOR THE FOLLOWING OKLAHOMA LOCATIONS...
 
IN SOUTHEAST OKLAHOMA
 
   ...NORTHERN BRYAN COUNTY
 
AT 455 PM A TORNADO WAS REPORTED BY THE PUBLIC SOUTH OF CADDO. THE
STORM WAS MOVING EASTWARD AT 10 MPH. RESIDENTS OF NORTHEAST BRYAN
COUNTY SHOULD STAY ALERT AND TAKE IMMEDIATE PRECAUTIONS.
 
 
DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO.  CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS.  IF YOU ARE CAUGHT IN THE PATH OF
A TORNADO...LEAVE THE CAR ANDr GO TO A STRONG BUILDING.  IF NO
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Sep 21, 4:11 PM CDT, 47 minutes earlier.

Area forecast discussion, Sep 21, 4:11 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
345 PM CDT MON SEP 21 1992

VORT MAX MOVG THRU SCNTRL OK THIS EVE WL CONT TO AID CNVCTN ACRS SERN
ZNS. MWHL...SCNDRY S/W AND MID LVL COOLING...MOVG OUT OF CO THIS AFTN
HAS BEEN HELPING TO SHARPEN UP WK CDFNT OVR NWRN OK AS WNDS BCMG MORE
NLY AND STRENGTHENING. THE INCRSG CNVRGNC HAS LED TO DVLPMT OF LN OF TCU
AND DVLPG TSTMS DURG PAST HR. WK SFC TROF AHD OF FNT HV SHFTD WNDS TO
NELY DIR ALTHO MID 60S DWPTS HV BEEN HOLDING IN OVR PTNS OF SWRN OK. SFC
LOW SWRN-SCNTRL OK HAS BEEN MAINTAINING SELY WNDS OVR CNTRL OK WHICH WL
HELP TO SUPPORT LOW LVL CNVRGNC FIELDS. THRFR... WL GO WITH CHC OF TSTMS
OVR MOST OF CNTRL AND WRN OK AHD OF THE FNT. ALTHO NWRN OK LOCATED BHD
THE FNT...WL STILL KEEP IN LOW CHC OF  HIGH-BASED SHWRS WITH MID LVL CLD
CVR SPRDG INTO AREA FM WRN KS. WL ALSO MAINTAIN HIGH POPS OVR SERN ZNS.

H8 AND H7 CAA SPRDG INTO OK TNGT... INTO TUE... WL HELP TO PUSH FNT ACRS
THE FCST AREA. EFFECTS OF COOLING WL BE MITIGATED SMWHT BY DRIER AMS
MOVG INTO OK..ALLOWING QUITE A BIT SUNSHINE. THKNS SLOW TO WRM ON WED
AND WITH SFC RDG OVR AREA WL WRM TEMPS ONLY SLGTLY.

GAG 53/78/50/81 2000   HBR 59/83/54/83 4
000   PNC 58/78/52/80 5000
OKC 60/82/54/82 5000   SPS 61/86/53/85 3000

32

.OK...NONE.
.TX...NONE.

In the hours before

Special weather statement, Sep 21, 1:20 PM CDT, 3 hours 38 minutes before
TXZ076-077-211915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA FALLS TX
115 PM CDT MON SEP 21 1992

...TORNADO WATCH FOR CLAY...MONTAGUE...AND JACK COUNTIES OF NORTH CENTRAL
TEXAS UNTIL 800 PM CDT THIS EVENING...

AT 115 PM CDT WEATHER SERVICE RADAR INDICATED NO THUNDERSTORMS IN THIS
SECTION OF NORTH TEXAS. THE CLOSEST ACTIVITY OF RAINSHOWERS AND
THUNDERSTORMS IS OVER OKLAHOMA FROM NEAR OKLAHOMA CITY TO JUST NORTH OF
LAKE TEXOMA. M~OVEMENT IS TO THE EAST AT 20 MPH.
Local storm report, Sep 21, 1:46 PM CDT, 3 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA FALLS TX
140 PM CDT MON SEP 21 1992

LATE INFORMATION RECEIVED FROM ARCHER CITY FIRE DEPARTMENT.

TIME           COUNTY         EVENT

7-8 PM  CDT    ARCHER         5 MILES SOUTH OF ARCHER CITY.  DAMAGED A
ON THE 20TH.                  TELEPHONE TOWER.  STRONG DOORS BLOWN OFF
                              A BARN.  A LOT OF TREE LIMB DAMAGE.
                              ESTIMATED WIND SPEEDS BETWEEN 60 AND 70 MPH.
Special weather statement, Sep 21, 2:23 PM CDT, 2 hours 35 minutes before
TXZ076-077-212020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA FALLS TX
220 PM CDT MON SEP 21 1992

...TORNADO WATCH FOR CLAY...MONTAGUE...AND JACK COUNTIES OF NORTH CENTRAL
TEXAS UNTIL 800 PM CDT THIS EVENING...

AT 215 PM CDT WEATHER SERVICE RADAR INDICATED NO THUNDERSTORMS IN THIS
SECTION OF NORTH TEXAS. THE NEAREST STORMS ARE IN CENTRAL AND EASTERN
OKLAHOMA FROM EAST OF OKLAHOMA CITY TO NORTHEAST OF LAKE TEXOMA.
MOVEMENT WAS TO THE EAST AT 20 MPH.
Special weather statement, Sep 21, 3:20 PM CDT, 1 hour 38 minutes before
TXZ076-077-212125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA FALLS TX
320 PM CDT MON SEP 21 1992

...TORNADO WATCH FOR CLAY...MONTAGUE...AND JACK COUNTIES OF NORTH CENTRAL
TEXAS UNTIL 80p0 PM CDT THIS EVENING...

AT 320 PM CDT WEATHER SERVICE RADAR INDICATED NO ACTIVITY IN NORTH TEXAS.
Special weather statement, Sep 21, 4:41 PM CDT, 17 minutes before
TXZ076-077-212240-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA FALLS TX
435 PM CDT MON SEP 21 1992

...LINE OF VERY STRONG THUNDERSTORMS DEVELOPING OVER WESTERN OKLAHOMA AND
EXTENDING SOUTHWEST TO THE WESTERN HALF OF NORTH CENTRAL TEXAS...

...TORNADO WATCH FOR CLAY...MONTAGUE...AND JACK COUNTIES OF NORTH CENTRAL
TEXAS UNTIL 800 PM CDT THIS EVENING...

AT 435 PM THE WICHITA FALLS RADAR SHOWED A LINE OF VERY STRONG THUNDER
STORMS FROM WEST OF ARAPAHO TO WEST OF HOBART TO HOLLIS IN SOUTHWEST
OKLAHOMA AND EXTENDING SOUTH TO PADUCAH TO GUTHRIE. THUNDERSTORMS WITHIN
THE LINE WERE MOVING SOUTH AT 20 TO 25 MPH.

THE POSSIBILITY EXISTS AGAIN TODAY FOR SEVERE THUNDERSTORMS TO DEVELOP"
IN SOUTHERN OKLAHOMA AND MOVE SOUTH INTO NORTH TEXAS. TWO KEY ELEMENTS
TO SUPPORT THUNDERSTORM DEVELOPMENT ARE (1) VERY UNSTABLE ATMOSPHERE AND
(2) COOL FRONT FROM GAGE OKLAHOMA TO CHILDRESS TO NEAR MIDLAND TO FOCUS
THUNDERSTORM ACTIVITY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:15 PM CDTSevere Thunderstorm WarningOUNGrady45 min
Sep 20, 7:31 PM CDTSevere Thunderstorm WarningOUNCanadian35 min
Sep 20, 7:44 PM CDTSevere Thunderstorm WarningOUNStephens46 min
Sep 20, 7:47 PM CDTSevere Thunderstorm WarningOUNJefferson43 min
Sep 20, 8:12 PM CDTSevere Thunderstorm WarningOUNLove48 min
Sep 20, 8:18 PM CDTSevere Thunderstorm WarningOUNGarvin42 min
Sep 20, 9:05 PM CDTSevere Thunderstorm WarningOUNMarshall55 min
Sep 21, 4:35 PM CDTSevere Thunderstorm WarningOUNAlfalfa70 min
Sep 21, 4:44 PM CDTTornado WarningOUNAlfalfa46 min
Sep 21, 4:45 PM CDTSevere Thunderstorm WarningOUNBryan45 min
Sep 21, 5:20 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey40 min
Sep 21, 5:27 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major48 min
Sep 21, 5:39 PM CDTSevere Thunderstorm WarningOUNBryan, Choctaw66 min
Sep 21, 5:53 PM CDTSevere Thunderstorm WarningOUNGrant67 min
Sep 21, 6:03 PM CDTSevere Thunderstorm WarningOUNKay42 min
Sep 21, 6:18 PM CDTSevere Thunderstorm WarningOUNPushmataha57 min
Sep 21, 6:40 PM CDTSevere Thunderstorm WarningOUNChoctaw65 min

Nearby

Tornado Warnings in Oklahoma, 1992Every tornado warning in 1992Tornadoes in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.